Minocycline has become a first line treatment in the UK for severe acne. It is also used in the US at specialist skin centres, but its more common usage there is to treat infectious diseases.
But how much longer it enjoys this position is in question after it has been associated with causing serious adverse reactions, some life threatening.
Doctors have reported several deaths among patients taking the drug. One 39 year old woman needed a liver transplant when her liver failed after being on the drug for just four weeks.
Leading US dermatologist Dr Alice Gottlieb wants to see the drug used with greater caution after one study discovered it caused a discolouration of the bones in the mouth of 10 per cent of users. Other serious adverse reactions have included autoimmune hepatitis and lupus.
The onset of symptoms have varied. Serum sickness reactions have been reported after just 16 days on the drug, while hypersensitive reactions, such as rash, fever and liver problems, have occurred within 24 days. Several cases of drug induced lupus have been reported up to two years after being on the drug.
Minocycline, a tetracycline, is known to cause gastrointestinal problems such as nausea, anorexia, vomiting and diarrhea.
Discolouration of teeth is fairly common, although Wyeth, the manufacturer, says that this is reversible once the drug treatment has stopped. Children under the age of 12 whose teeth are still developing may not be so lucky, and they may have discoloured teeth for the rest of their lives.
People with a history of liver problems, and pregnant and breastfeeding women, should all avoid the drug.